Alert archive / Florida / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 36, NWS Jacksonville, FL
NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 20, 2001, 3:44 AM EST for Duval County, Florida. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 20, 2001, 3:44 AM EST (08:44 UTC)
- Expired
- Mar 20, 2001, 4:30 AM EST
- In force
- 46 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Duval County, FL
The radar
The Jacksonville radar (KJAX), 17 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 20, 4:00 AM EST | Thunderstorm Wind | Jacksonville, FL | Large trees and power lines were blown down. Around 10,000 customers were without power. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 20, 2:30 AM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Jacksonville, FL (KJAX), launched 00:00Z, 8.7 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 456 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 214 m²/s²
- 0-3 km storm-relative helicity
- 462 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:15 AM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Mar 20, 2:15 AM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
215 AM EST TUE MAR 20 2001
...MAIN PROBLEM OF THE DAY WILL BE CONVECTION/SEVERE WEATHER WITH A
TORNADO WATCH TO BE ISSUED MOMENTARY...
CURRENTLY...THE CANAVERAL EAST BUOY POPPED UP TO 35 KNOTS WITH SEAS
OF 19 FEET AT 11 P.M. & MIDNIGHT. ALSO...HAVE A SHIP AT 03 UTC NEAR
30.6N 79.3W WITH WINDS 080/41 KT...COMBINED SEAS TO 20 FEET AND THE
SKIDAWAY R2 TOWER JUST HIT 17 FEET AT 12:31 EST SO LOOKS TO ME LIKE
WINDS IN THE EASTERN MARINE AREA ARE INCREASING TO 35-40 KT WITH SEAS
UP TO 18 FT NEXT FEW HOURS..IF NOT ALREADY THERE. THE WINDS ARE BORNE
OUT BY THE MSAS WINDS ANAL PROGRAM WHICH IS BRING THE 35+ KT WINDS
JUST INTO THE EXTREME SERN MARINE ZONES. THINK THIS IS THE CORE OF
STRONGER WINDS IN THE CONVERGENCE ZONE AHEAD OF THE WARM FRONT. CUDOS
TO NAVY COAMPS MODEL WHICH DID A BANG UP JOB ON THE HIGH SEAS
FORECAST.
MOST OF THE PRECIP IS SETTLING DOWN...FOR NOW...AS THE DRY SLOT
BEGINS TO PUNCH OVER THE REGION NEXT FEW HOURS. IMPRESSIVE UPPER
DIFFLUENCE EVIDENT OVER THE BIG BEND...SW GA AND LOWER AL ON WV
IMAGERY AHEAD OF THE UPPER LOW. SPC MESOSCALE DISCUSSION
HIGHLIGHTS THREAT OF CONVECTION NEXT FEW HOURS AND A TORNADO WATCH
MAY BE REQUIRED OVERNIGHT INTO THE MORNING HOURS. THE UPPER LOW
CENTER LOOKS TO BE AROUND LAFAYETTE LA...MOVING EAST. BEST CONVECTION
NOW BREAKING OUT OVER THE BIG BEND...APALACHICOLA AND PANHANDLE.
CURRENTLY WE HAVE A WIND ADVISORY IN EFFECT FOR THE IMMEDIATE
COAST...A GALE WARNING OFFSHORE AND A HEAVY SURF ADVISORY. WILL
PROB DROP THE WIND ADVISORY IN THE MORNING ZONES AS THE HIGH SPEED
CONVERGENCE ZONE WINDS SHOULD BE NORTH OF THE COASTAL AREA BUT WILL
MAKE THAT DECISION AT THE LAST MINUTE BASED ON OBS. BASED ON THE
MESO-ETA MODEL IT LOOKS TO ME LIKE WELL HAVE TO HANG ON THE THE
GALE WARNING THROUGH THE 10:30 A.M. WILL TWEAK THE SEAS BACK
UP A TAD TO CONFORM TO OBSERVED DATA. PACKAGE. HIGH SURF IS A GIVEN
FOR THIS PACKAGE...WITH SEAS AS HIGH AS THEY CURRENTLY ARE AT
CANAVERAL EAST AND THE FETCH DIRECTLY AT THE COAST.
OVERALL IT LOOKS LIKE THE SURFACE LOW WILL BE OVER THE ALBANY GA
AREA AT 6 A.M. AND NEAR MACON BY NOON. AS THE SYSTEM CONTINUES TO
OCCLUDE THE PRESSURE GRADIENT AND WIND FIELD WILL BEGIN TO
ELONGATE TO THE EAST. THE WINDS SHIFT TO THE W AND SW AND DROP TO
SMALL CRAFT ADVISORY CRITERIA BY NOON. HOWEVER...SEAS WILL REMAIN
LARGE AND CONFUSED AT LEAST INTO THE NIGHT.
THE NEXT PROBLEM WILL BE CONVECTION...THE UPPER LOW HANGS OVER THE
DOTHAN AREA TODAY WITH A 110 KT UPPER JET MAX MOVING AROUND THE BASE
OF THE LOW AND OVER THE FORECAST AREA (FA) THIS AFTERNOON. LOOKS LIKE
WE START THE DAY IN THE LEFT FRONT EXIT REGION AND END UP THE DAY IN
THE RIGHT REAR ACCELERATION REGION OF THIS JET. WITH THE UPPER LOW
APPROACHING THE REGION WE HAVE A COLD POOL ALOFT WHICH SHOULD HELP
TO INCREASE THE LAPSE RATES. SUSPECT THE GAINESVILLE/OCALA/LAKE
CITY AREA THE MAX DAYTIME TEMPS WILL BE ABOUT 4-5 DEGREES ABOVE MODEL
GUIDANCE AS THE DRY SLOT MOVES OVER THE REGION AND ALLOWS GREATER
DAYTIME HEATING. WILL HAVE A LOW LEVEL 35-40 KNOT FLOW OUT OF
APALACHEE BAY THIS AFTERNOON. NOT A 50-60 KNOT LOW LEVEL JET BUT
STILL RESPECTABLE. WILL COORD WITH SPC ON SEVERE THREAT FOR
DAYTIME.
OTHERWISE...CURRENT PRODUCTS LOOK GOOD BEYOND DAY ONE AND WILL
CONCENTRATE MY EFFORTS ON 1ST/2ND PERIODS. WILL TWEAK LATER PERIODS
BUT DONT FORESEE MANY CHANGES.
PRELIM
AMG 63/45/61/41 9531
SSI 59/47/63/44 8531
JAX 68/47/63/45 6532
GNV 70/46/63/45 5432 05
.JAX...
GA...RIVER FLOOD WARNING FOR ALTAMAHA RIVER @ CHARLOTTE & BAXLEY.
GALE WARNING ALTAMAHA SOUND TO FERNANDINA BCH OUT 60 NM.
HEAVY SURF ADVISORY TNGT ALTAMAHA SOUND TO FERNANDINA.
FL...GALE WARNING FERNANDINA BEACH TO FLAGLER BCH OUT 60 NM.
HEAVY SURF ADVISORY TNGT FERNANDINA TO FLAGLER.
SANDRIKIn the hours before
Special weather statement, Mar 20, 2:30 AM EST, 1 hour 14 minutes before
FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-201800- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 230 AM EST TUE MAR 20 2001 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTH FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS THROUGH 8 AM EST... THREAT FOR ISOLATED TORNADOES IS EXPECTED TO INCREASE ACROSS THE AREA THROUGH THE MORNING AS LARGE SCALE RISING AIR AND A LOW LEVEL WARM AIR FLOW OUT OF APALACHEE BAY DESTABILIZE THE REGION. THIS IS COUPLED WITH AN UPPER LEVEL LOW PRESSURE CENTER...INCREASING DEEP LAYER WIND SHEAR AND LOCALLY-ENHANCED LOW LEVEL SHEAR NEAR A WARM FRONT. THE CURRENT SETUP APPEARS FAVORABLE FOR A SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. A THREAT WILL ALSO EXIST FOR EMBEDDED SEVERE THUNDERSTORMS ALONG COLD FRONT SQUALL LINE NOW THE FLORIDA BIG BEND. TORNADOES AND A FEW SEVERE THUNDERSTORMS WITH HAIL TO 1 INCH AND SURFACE WIND GUSTS TO 50 KNOTS ARE POSSIBLE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. ADDITIONALLY...A HEAVY SURF ADVISORY IS IN EFFECT FOR THE ATLANTIC COAST FROM ALTAMAHA SOUND GEORGIA TO FLAGLER BEACH FLORIDA. A WIND ADVISORY IS IN EFFECT FOR COASTAL AREAS OF THE FOLLOWING COUNTIES... CAMDEN...GLYNN...DUVAL...FLAGLER...NASSAU...ST JOHNS. A GALE WARNING IS IN EFFECT FROM ALTAMAHA SOUND TO FLAGLER BEACH OUT TO 60 NM... FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE INN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX. SANDRIK
Special weather statement, Mar 20, 3:15 AM EST, 29 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-201300- NORTHEAST FLORIDA/SOUTHEAST GEORGIA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 315 AM EST TUE MAR 20 2001 ...A TORNADO WATCH IS IN EFFECT FOR ALL OF NORTH FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS THROUGH 8 AM EST... THREAT FOR ISOLATED TORNADOES IS EXPECTED TO INCREASE ACROSS THE AREA THROUGH THE MORNING AS LARGE SCALE RISING AIR AND A LOW LEVEL WARM AIR FLOW OUT OF APALACHEE BAY DESTABILIZE THE REGION. THIS IS COUPLED WITH AN UPPER LEVEL LOW PRESSURE CENTER...INCREASING DEEP LAYER WIND SHEAR AND LOCALLY-ENHANCED LOW LEVEL SHEAR NEAR A WARM FRONT. THE CURRENT SETUP APPEARS FAVORABLE FOR A SEVERE THUNDERSTORMS AND ISOLATED TORNADOES. A THREAT WILL ALSO EXIST FOR EMBEDDED SEVERE THUNDERSTORMS ALONG COLD FRONT SQUALL LINE NOW THE FLORIDA BIG BEND. TORNADOES AND A FEW SEVERE THUNDERSTORMS WITH HAIL TO 1 INCH AND SURFACE WIND GUSTS TO 50 KNOTS ARE POSSIBLE. REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SKYWARN SPOTTER ACTIVATION IS REQUESTED IN THE WATCH AREA. ADDITIONALLY...A HEAVY SURF ADVISORY IS IN EFFECT FOR THE ATLANTIC COAST FROM ALTAMAHA SOUND GEORGIA TO FLAGLER BEACH FLORIDA. A WIND ADVISORY IS IN EFFECT FOR COASTAL AREAS OF THE FOLLOWING COUNTIES... CAMDEN...GLYNN...DUVAL...FLAGLER...NASSAU...ST JOHNS. A GALE WARNING IS IN EFFECT FROM ALTAMAHA SOUND TO FLAGLER BEACH OUT TO 60 NM... FO R ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.
Nearby
Severe Thunderstorm Warnings in Florida, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.